Florida, 2015

Damaging Winds in Florida, May 15 to 19, 2015

May 15 to 19, 2015 · NWS TAE · 4 events in 2 counties and zones

Scattered convection developed across the tri-state area with isolated strong to severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered convection developed across the tri-state area with isolated strong to severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 11:47 AM CST, 33 minutes earlier.

Area forecast discussion, May 15, 11:47 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
147 PM EDT FRI MAY 15 2015

.AVIATION...
[THROUGH 18Z SATURDAY]...

VFR CONDITIONS WILL PREVAIL THROUGH THE EARLY PART OF TONIGHT. THE
EXCEPTION WILL BE UNDER SHRA/TSRA THAT WILL BE MOST NUMEROUS OVER
THE PANHANDLE OF FLORIDA INTO SOUTHEAST ALABAMA THIS AFTERNOON.
LATE TONIGHT...LOW CLOUDS ARE EXPECTED TO REDEVELOP WITH MVFR
CATEGORY CIGS EXPECTED...AND IFR WILL BE POSSIBLE. THE LOW CLOUDS
SHOULD CONTINUE THROUGH MUCH OF THE MORNING BEFORE RISING TO AT OR
ABOVE 3000 FEET BY 16-17Z SATURDAY.

&&

.PREV DISCUSSION [1114 AM EDT]...

.NEAR TERM [THROUGH TODAY]...

EARLY THIS MORNING A POORLY DEFINED FRONT EXISTED ACROSS THE AREA,
PRIMARILY AS A SLIGHT WIND SHIFT AND THETAE GRADIENT. THE SURFACE
FRONT STRETCHED ACROSS NORTH FLORIDA FROM NEAR PENSACOLA, TO JUST
SOUTH OF TALLAHASSEE, TO NEAR DAYTONA BEACH. SOME SCATTERED SHOWERS
AND STORMS FORMED OVERNIGHT ALONG THE PORTION OF THE FRONT THAT
EXTENDS FROM NEAR DAYTONA BEACH TO THE SOUTHEAST OVER THE ATLANTIC
OCEAN. OTHERWISE, CONVECTIVE ACTIVITY HAD MOSTLY DIMINISHED ACROSS
THE REGION. CONVECTION-ALLOWING MODELS INDICATE A FAIRLY EARLY START
TO RAIN CHANCES IN THE WESTERN FLORIDA PANHANDLE TODAY - SOME AS
EARLY AS 12-14Z, BUT MOST IN THE 16-17Z TIMEFRAME. THERE IS GENERAL
AGREEMENT THAT THESE SHOWERS AND STORMS WILL THEN EXPAND INLAND WITH
TIME, AND THEREFORE OUR HIGHEST POPS (60-70%) WERE PLACED OVER THE
FLORIDA PANHANDLE TO THE WEST OF THE APALACHICOLA RIVER, AND
SOUTHEAST ALABAMA. ADDITIONAL CONVECTIVE DEVELOPMENT MAY OCCUR
FURTHER EAST IN THE AFTERNOON, AND THERE IS SOME INDICATION THAT THE
SURFACE FRONT WILL BECOME ORIENTED MORE NW-SE AND PUSH INTO OUR AREA
FROM THE EAST IN THE LOW LEVEL EASTERLY FLOW REGIME. CONVECTION
ALREADY EXISTING ALONG THE FRONT MAY BECOME MORE VIGOROUS OR
WIDESPREAD IN THE AFTERNOON AS THE BOUNDARY MOVES WEST. THERE IS
STILL A CHANCE OF SOME LOCALLY HEAVY RAIN AND ISOLATED FLOODING
TODAY AS SLOW STORM MOTIONS ARE EXPECTED ONCE AGAIN. THE GREATEST
RISK OF FLOODING WOULD BE OVER THE WESTERN HALF OF THE AREA. HIGH
TEMPERATURES WERE KEPT WARMEST IN THE EAST, WHERE CONVECTION MAY BE
SUPPRESSED UNTIL AFTER 18Z.

.SHORT TERM [TONIGHT THROUGH SUNDAY]...

A HIGH-AMPLITUDE UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN CONUS
AS THE WESTERN CONUS TROUGH TRANSLATES NORTHEASTWARD FROM THE
SOUTHWEST STATES TO THE NORTHERN PLAINS. IN THE DEEP LAYER SOUTHWEST
FLOW BETWEEN THESE TWO LARGE SYNOPTIC FEATURES, MULTIPLE (SUBTLE)
UPPER LEVEL IMPULSES, COUPLED WITH PLENTIFUL DEEP LAYER MOISTURE,
WILL TRANSLATE NORTHEASTWARD ACROSS OUR FORECAST AREA (THOUGH LESS
SO ON SUNDAY). WHILE THE LARGE SCALE Q-G FORCING WILL BE WEAK, THE
OVERALL PATTERN IS CONDUCIVE FOR DEEP MOIST CONVECTION NEAR
MESOSCALE BOUNDARIES LIKE SEA BREEZES AND OUTFLOW BOUNDARIES. OUR
POP IS 50 PERCENT SATURDAY, THEN 30 PERCENT SUNDAY, WHEN OUR REGION
WILL LIKELY BE CLOSER TO THE UPPER LEVEL RIDGE AXIS. WEAK WIND
FIELDS AND SYNOPTIC FORCING WILL LIMIT THE THREAT OF STORM
ORGANIZATION, THOUGH LAPSE RATES MAY BE STEEP ENOUGH FOR A STRONG
STORM OR TWO EACH AFTERNOON. TEMPERATURES WILL BE NEAR AVERAGE, WITH
LOWS IN THE UPPER 60S AND HIGHS IN THE UPPER 80S.

.LONG TERM [SUNDAY NIGHT THROUGH FRIDAY]...

THE HIGH-AMPLITUDE UPPER LEVEL RIDGE OVER THE EASTERN CONUS WILL
BREAK DOWN EARLY NEXT WEEK. BY MID WEEK THE FLOW ACROSS MUCH OF THE
SOUTHERN HALF OF THE CONUS WILL BE RATHER ZONAL. A SURFACE COLD
FRONT WILL ENTER OUR FORECAST AREA FROM THE NORTHWEST TUESDAY NIGHT
AND WEDNESDAY, THEN REMAIN QUASI-STATIONARY ACROSS (OR NEAR) OUR
REGION FOR THE REMAINDER OF NEXT WEEK. THIS FRONT MAY HELP TO SERVE
AS A FOCUS FOR DEEP MOIST CONVECTION, ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. HOWEVER, THE LOCATION OF THE FRONT WILL
BE IMPORTANT, AS THE AIR TO ITS NORTH WILL BE DRY ENOUGH TO LIMIT
RAIN CHANCES. THIS SORT OF DETAIL IS WILL HAVE TO WAIT UNTIL LATER
RUNS, AS FOR NOW WE ARE JUST FORECASTING A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE A
FEW DEGREES HIGHER THAN CLIMO, WITH LOWS NEAR 70 AND HIGHS IN THE
LOWER 90S.

.MARINE...

WITH HIGHER PRESSURE TO THE NORTH AND EAST, THE COASTAL WATERS WILL
BE IN A PATTERN OF EAST TO SOUTHEAST WINDS THROUGH THE WEEKEND.
MODERATE WINDS AND SEAS ARE LIKELY OVERNIGHT, WITH LOWER WINDS AND
SEAS DURING THE DAY.

.FIRE WEATHER...

INCREASING MOISTURE AND RAIN CHANCES WILL PRECLUDE ANY RISK OF RED
FLAG CONDITIONS FOR AT LEAST THE NEXT SEVERAL DAYS.

.HYDROLOGY...

RAINFALL TOTALS FROM THURSDAY GENERALLY RANGED FROM 0.25 TO 0.5
INCHES, WITH A FEW SPOT AMOUNTS OF 2 INCHES OR MORE. WE EXPECT MOST
GAGES TO GET BETWEEN 0.5 AND 1 INCH TODAY THROUGH SUNDAY, WITH
ISOLATED AMOUNTS OF 3 INCHES OR MORE. SOME OF THE RIVER GAGES SHOWED
A MODEST RISE AFTER THURSDAY'S RAIN, BUT MOST OF THE RIVER STAGES
HAD BEEN DECLINING FOR SEVERAL DAYS DUE TO THE RECENT DRY WEATHER.
THE LATEST MMEFS (BASED ON THE NAEFS QPF) KEEPS ALL OF OUR FORECAST
POINTS BELOW THEIR LOCAL ACTION STAGES FOR THE NEXT SEVERAL DAYS.
OBVIOUSLY THIS WOULD CHANGE IF AN OUTLIER HEAVY RAIN EVENT OCCURRED
NEARBY. BECAUSE IT HAS BEEN SO DRY RECENTLY, AND BECAUSE THERE IS NO
WELL-DEFINED SYNOPTIC-SCALE BOUNDARY IN OUR FORECAST AREA, WE THINK
THE THREAT OF FLASH FLOODING IS LOW. ANY FLOODING THAT DOES OCCUR
WOULD BE LIMITED TO URBAN AREAS, WHERE IT TAKES LESS RAIN TO CAUSE
FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   69  87  72  90  71 /  30  50  20  30  20
PANAMA CITY   74  85  73  86  72 /  30  50  20  30  10
DOTHAN        68  87  69  90  69 /  40  50  20  30  20
ALBANY        67  88  69  89  70 /  30  40  20  30  20
VALDOSTA      67  88  70  92  71 /  10  50  20  30  20
CROSS CITY    68  88  70  90  68 /  20  40  20  30  20
APALACHICOLA  75  84  75  86  73 /  30  40  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 10 PM EDT THIS EVENING FOR COASTAL
     BAY-COASTAL FRANKLIN.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...TD/LAMERS
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...TD
MARINE...FOURNIER
FIRE WEATHER...LAMERS
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, May 15, 11:01 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM CDT FRI MAY 15 2015

FLZ008>010-151745-
CENTRAL WALTON FL-HOLMES FL-WASHINGTON FL-
1201 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON...NORTHEASTERN
WALTON AND CENTRAL HOLMES COUNTIES UNTIL 1245 PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VERNON...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...BONIFAY...LIVE OAK...CARYVILLE...WESTVILLE...CERROGORDO...
HULAW...BARKER STORE...BAKER SETTLEMENT...SMYRNA...GRITNEY...MILLER
CROSSROADS...BETHLEHEM...WHITEHEAD CROSSROADS...HINSONS CROSSROADS...
FIVE POINTS...MILLERS FERRY...IZAGORA...JOHNSON CROSSROADS AND
SYLVANIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3053 8568 3052 8588 3095 8592 3095 8563
TIME...MOT...LOC 1701Z 178DEG 26KT 3061 8579

TD

The radar

The Eglin Afb radar (KEVX), 34 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
May 15, 12:20 PM CST
Where
Holmes County, 0.25 mi N of Bonifay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.784, -85.680

Two tree and a power line were blown down about a quarter mile north of Bonifay.

Thunderstorm Wind, Holmes

When
May 16, 2:45 PM CST
Where
Holmes County, Miller Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.940, -85.740

A tree was blown down on Spears Road as well as limbs down on the road near Highway 2 and Highway 177.

Thunderstorm Wind, Leon

When
May 19, 6:09 PM EST
Where
Leon County, (Tlh)tallahassee Rgnl Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.390, -84.350

Thunderstorm Wind, Leon

When
May 19, 6:11 PM EST
Where
Leon County, 3 mi E of (Tlh)tallahassee Rgnl Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.390, -84.300

The public estimated severe winds a few miles east of the Tallahassee airport. The Tallahassee airport measured a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566814, 566815, 566830, 566881.